What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 12:05 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 12:05 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
105 PM EDT Mon Jul 17 2023
...New AVIATION...
.NEAR TERM...(Today-Tonight)
Issued at 415 AM EDT Mon Jul 17 2023
Broad troughing in the lower to mid levels continues across the
region today, with the axis placed from the Carolinas to the
central FL panhandle. Some early morning weak convection expected
mainly in northeast FL zones, with some patchy light fog and low
clouds expected well inland near and north of Live Oak and Lake
City. Shortwaves moving through srn AL, GA, and into northern FL
will help initiate some convection again today, with overall less
activity over our northern GA zones at 20-40 percent coverage, but
still numerous showers and storms (around 60 percent) expected
over most of the northeast FL zones. Lift associated with the
shortwave, and low level convergence that will be most focused
from the US Highway 301 corridor to the east coast, where we have
POPs of 60-70 percent denoted. Have a small area of categorical
POPs for the southeast most zones where higher PWAT of about 2.4
inches and stronger convergence is expected. Aftn and evening
storms today may be more prone to stronger downburst winds at
times, especially near boundary collisions, given some NAM and GFS
soundings showing DCAPE of about 1100 J/kg, which is well above
the median value. With airmass remaining sufficiently moist at
about 2 inch PWAT, heavy downpours may produce local rainfall
totals over 2 inches. Max temps expected in the lower to mid 90s
with heat indices reaching to near the heat advy criteria but at
this time not widespread enough for advisory issuance.
Tonight, isolated to scattered storms expected in the evening,
that should propagate more or less to the east and southeast. The
storms should gradually fade after midnight and dissipate by
early morning. Lows again in the lower to mid 70s, just slightly
cooler than past few days owing to drier air aloft. Patchy light
fog possible inland, but not enough confidence to show in the
forecast yet.
&&
.SHORT TERM...
(Tuesday through Thursdsay)
Issued at 415 AM EDT Mon Jul 17 2023
Surface high pressure ridge will sink to the south and southeast
Tuesday. The 500mb trough will begin to lift out in the afternoon,
as a large upper high approaches from the west. The driest air will
remain over interior SE GA. The best moisture convergence to be
acted upon by diurnal heating will be across NE FL Tuesday
afternoon, where focus of showers and storms will be. The flow from
the west southwest is not expected to be strong enough to keep the
east coast sea breeze from moving inland. So, could see an
enhancement to convection over coastal areas as activity reaches the
sea breeze. With less convective activity and clouds, Tuesday will
begin a period of potentially dangerous heat. Highs will range from
the mid 90s over NE FL to the upper 90s SE GA. With loss of diurnal
heating convection will dissipate by midnight. Lows in the mid 70s.
Surface high pressure will be east of the area Wednesday, as the
upper high builds closer to the west. Once again, the best moisture
will be across north central FL, where expect isolated to scattered
showers and storms. Once again the east coast sea breeze will be
able to push inland, providing convergence for enhanced convection
near the coast in the afternoon. Highs over NE FL will be in the mid
90s, while SE GA approaches 100. Once again dissipating convection
is expected in the evening. Lows Wednesday night in the mid to upper
70s.
On Thursday, The area will solidly be under the dome of high
pressure at 500mb. While at the surface the high will move further
to the southeast, as a trough begins to develop to the northwest.
This will be a largely dry day especially for SE GA, with best
chances for moisture convergence and convective initiation during
the heat of the day over north central FL. Highs will be in the
95 to 100 degree range, with the highest readings over SE GA. The
sea breeze will be able to push inland again, but highs will still
reach the 90s at the coast.
&&
.LONG TERM...
(Thursday Night through Sunday)
Issued at 415 AM EDT Mon Jul 17 2023
With loss of diurnal heating, convective activity will diminish
Thursday evening. The large area of high pressure aloft will
suppress to the south Friday, as a broad upper trough develops over
the eastern US. At the surface the region will be between high
pressure to the southeast, and a cold front to the northwest. With
the front to the northwest, the flow across the area should be
strong enough to keep the east coast sea breeze from moving ashore.
The upper troughing will help provide a source for more instability
in the afternoon. Isolated to scattered showers and storms will be
expected across the area. Temperatures will still be above normal
with readings reaching the mid 90s. Convection will dissipate Friday
evening, with lows Friday night in the upper 70s.
The region will be in the base of an upper trough Saturday into
Sunday, with a cold front stretching down the east coast to near the
GA/FL line. The combination of ingredients of diurnal heating,
instability from upper trough, convergence along the front, and
ample moisture will produce numerous showers and storms. The
coverage of the convection will result in temperatures a few degrees
cooler, with highs generally in the lower to mid 90s. Convective
activity may continue into the night time periods, despite loss of
diurnal heating, as other ingredients may be enough to keep it
going. Lows Saturday night in the mid 70s will be common.
&&
.AVIATION...
(18Z TAFS)
Issued at 105 PM EDT Mon Jul 17 2023
Early start to storms with the bulk of them already passed through
GNV. This current round will affect SGJ by 18Z and be in the
vicinity of the JAX metro sites. Storm coverage increases along
the coastal TAF sites this afternoon into evening. Have TEMPOs in
to cover gusty winds and visibility restrictions due to heavy
rainfall. Outside of storms, winds will generally be
southwesterly bewteen 5-10 kts. A few storms will linger near the
sites through 03Z.
&&
.MARINE...
Issued at 415 AM EDT Mon Jul 17 2023
Atlantic high pressure ridge axis will remain stretched across
southern Florida through mid week continuing south to southwest
winds across area waters. Afternoon and evening thunderstorms will
progress eastward across our local waters today, with some storms
capable of producing strong wind gusts, frequent lightning, and
torrential downpours. Atlantic high pressure will then lift its
axis slowly northward towards the northeast Florida waters during
the mid and late portions of this week. Tuesday through Thursday,
slightly stronger south winds are expected outside of thunderstorm
activity with winds possibly reaching near caution levels over
the offshore waters.
Rip Currents: The basic sea state is a bit lower than yesterday but
there is a mix of easterly swells of about 9-10 seconds and
longer ones of 16-17 seconds. Given the mix of swell, opted to
include all beaches again in moderate risk, though lower end
moderate. Similar conditions possible for Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 98 75 100 / 0 10 0 10
SSI 79 95 80 96 / 20 20 0 10
JAX 75 96 76 98 / 40 20 0 20
SGJ 75 93 76 93 / 40 30 0 20
GNV 75 95 74 96 / 40 30 0 30
OCF 75 93 74 94 / 40 60 10 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jul 17, 1:44 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
244 PM EDT Mon Jul 17 2023
GAZ264-350-364-171930-
Northeastern Charlton GA-Western Charlton GA-Southern Ware GA-
244 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of southeastern Ware
and northern Charlton Counties through 330 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stephen Foster State Park, moving southeast at 15 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Folkston, Stephen Foster State Park and Homeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 8248 3101 8229 3083 8197 3065 8222
TIME...MOT...LOC 1844Z 305DEG 15KT 3091 8232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PKSpecial weather statement, Jul 17, 2:08 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
308 PM EDT Mon Jul 17 2023
FLZ023-024-124-GAZ165-166-264-350-364-171945-
Baker FL-Inland Nassau FL-Coastal Nassau FL-Northeastern Charlton GA-
Inland Camden GA-Western Charlton GA-Coastal Camden GA-
Southern Ware GA-
308 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northern Nassau,
north central Baker, southwestern Camden, southeastern Ware and
central Charlton Counties through 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or 7 miles east of Folkston, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Marys, Kingsland, Hilliard, Folkston, Stephen Foster State Park,
Yulee, Homeland and Kings Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3081 8239 3097 8176 3066 8151 3047 8223
TIME...MOT...LOC 1907Z 322DEG 17KT 3085 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PKSpecial weather statement, Jul 17, 2:20 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
320 PM EDT Mon Jul 17 2023
FLZ020-023-122-GAZ162-163-350-172000-
Baker FL-Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
Southern Ware GA-
320 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northwestern Baker,
northeastern Columbia, northeastern Hamilton, southeastern Echols,
south central Ware and southeastern Clinch Counties through 400 PM
EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or 7 miles southwest of Fargo, moving southeast at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fargo, Belmont and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3055 8285 3078 8262 3059 8228 3033 8255
TIME...MOT...LOC 1919Z 303DEG 18KT 3060 8265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PKSpecial weather statement, Jul 17, 2:43 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
343 PM EDT Mon Jul 17 2023
FLZ023-024-124-125-225-425-GAZ165-166-264-350-364-172030-
Baker FL-Western Duval FL-Inland Nassau FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-Northeastern Charlton GA-
Inland Camden GA-Western Charlton GA-Coastal Camden GA-
Southern Ware GA-
343 PM EDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of Nassau, northeastern
Baker, northern Duval, southern Camden, southeastern Ware and
southeastern Charlton Counties through 430 PM EDT...
At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Marys to 6 miles north of St. George.
Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Hilliard, Callahan,
Jacksonville International Arpt, Kings Bay Base, Yulee, Kings Ferry
and Cisco Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3027 8207 3074 8230 3088 8155 3075 8142
3043 8137
TIME...MOT...LOC 1943Z 323DEG 23KT 3075 8162 3061 8208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PKSpecial weather statement, Jul 17, 2:54 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT Mon Jul 17 2023
GAZ152-250-264-364-172045-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-
354 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of southwestern
Brantley, east central Ware and north central Charlton Counties
through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Braganza, or 7 miles southeast of Waycross, moving southeast at 20
mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Braganza, Boggy Bay, Race Pond and Fort Mudge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3122 8231 3122 8226 3110 8198 3086 8222
3110 8244 3123 8232
TIME...MOT...LOC 1954Z 308DEG 16KT 3112 8231
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PKSpecial weather statement, Jul 17, 2:57 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT Mon Jul 17 2023
FLZ023-122-GAZ163-350-364-172045-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Southern Ware GA-
357 PM EDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northwestern Baker,
northeastern Columbia, south central Ware, southeastern Clinch and
south central Charlton Counties through 445 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Taylor, or 13 miles southeast of Fargo, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Taylor and St. George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3048 8263 3067 8242 3052 8202 3027 8231
TIME...MOT...LOC 1957Z 299DEG 21KT 3055 8239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PK